Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 134, NWS Atlanta, GA

May 1, 2003Marion County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 1, 2003, 7:58 PM EDT for Marion County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 7:58 PM EDT (23:58 UTC)
Expired
May 1, 2003, 8:30 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Marion County, GA

The radar

The Atlanta radar (KFFC), 104 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 12.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WUUS52 KFFC 012358
SVRATL
GAC197-020030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
757 PM EDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 830 PM EDT

* AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER NORTHEASTERN MARION COUNTY...MOVING     
  EAST AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL  
NORTHEASTERN MARION COUNTY.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE
EXPECTED IN THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3238 8444 3239 8453 3252 8457 3253 8444
          3242 8439 3238 8439

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:10 PM EDT, 4 hours 48 minutes earlier.

Area forecast discussion, May 1, 3:10 PM EDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 PM EDT THU MAY 1 2003

NOT PLANNING ON CHANGING MUCH IN THE CURRENT FORECAST TRENDS. STILL
LOOKS LIKE MAINLY AIRMASS CONVECTION THIS EVENING DYING OFF AFTER
MIDNIGHT. DONT EXPECT AS MUCH SEVERE WEATHER THIS AFTERNOON AND
EVENING AS WE HAD YESTERDAY WITH 500MB TEMPERATURE A GOOD 2 DEGREES
WARMER ON THIS MORNINGS SOUNDING...IN FACT ENTIRE SOUNDING FROM
AROUND 700-400MB WAS WARMER THIS MORNING. MODIFIED MORNING FFC
SOUNDING TO 85 DEGREES UNLEASHES ONLY AROUND 500J/KG VS NEARLY
2500J/KG YESTERDAY. TOMORROW HAS THE POTENTIAL FOR MORE ORGANIZED
CONVECTION AS TAIL-END OF THE SHORTWAVE SWEEPING ACROSS THE OHIO
VALLEY BRUSHES NORTH GEORGIA AND PUSHES SURFACE FRONTAL BOUNDARY
INTO THE FORECAST AREA. APPEARS FOR NOW THAT SATURDAY AND SUNDAY
WILL REMAIN DRY AS UPPER RIDGE BUILDS IN THE CENTER OF THE COUNTRY
AND TROUGH AXIS PUSHES OFF SHORE...LEAVING NORTH GEORGIA IN
NORTHWEST FLOW. RIDGE AXIS CROSSES EAST OF THE AREA BY MONDAY WITH
ANOTHER SHOT AT SOME PRECIPITATION FOR THE FIRST HALF OF THE WEEK.

.PRELIMINARY POINT TEMPS/POPS...

KATL 62 83 60 81 / 30 40 30 10
KAHN 62 83 59 82 / 50 40 30 10
KGVL 60 81 56 79 / 50 40 30 10
KRMG 60 83 58 81 / 40 40 30 10
KCSG 64 87 64 85 / 30 40 30 10
KMCN 64 87 64 84 / 30 40 30 10

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

 20
Hazardous weather outlook, May 1, 5:01 PM EDT, 2 hours 57 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-020300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
501 PM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
WITH HIGH PRESSURE EAST OF GEORGIA AND LOW PRESSURE TO THE WEST...A
MOIST SOUTHERLY FLOW OF AIR WILL CONTINUE OVER GEORGIA THROUGH
TONIGHT. A SHORT WAVE ALOFT ACCOMPANIED BY  A COOL POOL OF AIR WILL
MOVE ACROSS THE STATE THROUGH TONIGHT.

.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE NORTH OF AN ATLANTA TO
GREENSBORO LINE UNTIL MIDNIGHT. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE...WITH THE PRIMARY THREAT LARGE HAIL.

.DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...ACROSS PARTS OF NORTH AND CENTRAL GEORGIA...BUT MAINLY OVER
NORTH GEORGIA. AFTERNOON HEATING...PLENTY OF MOISTURE...AND THE
UPPER SYSTEM MOVING ACROSS THE STATE WILL LEAD TO GREATER
INSTABILITY. DEWPOINTS ARE EXPECTED TO RISE INTO THE 60S. CAPES WILL
BE IN THE 1500 TO 1800 RANGE... HELICITY VALUES ARE FORECAST TO BE
IN THE 50 TO 100 RANGE...AND LIFTED INDICES IN THE MINUS 4 TO MINUS
6 RANGE. THIS WILL LEAD TO ISOLATED SEVERE THUNDERSTORMS...WITH
WINDS OF 55 MPH OR GREATER AND HAIL TO THE SIZE OF DIMES.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH THURSDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY AND AGAIN MONDAY
THROUGH THURSDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, May 1, 5:44 PM EDT, 2 hours 14 minutes before
GAZ083-096-097-012215-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
544 PM EDT THU MAY 1 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN
BLECKLEY...LAURENS AND TWIGGS COUNTIES UNTIL 615 PM EDT...

AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 12 MILES NORTH OF DUBLIN TO 7 MILES NORTH OF
COCHRAN...MOVING SOUTHEAST AT 10 MPH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, May 1, 5:50 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
550 PM EDT THU MAY 01 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    CEDAR GROVE               GA   1.00 INCH HAIL
05/01/03   LAURENS                        PUBLIC REPORT

0425 PM    2N BARNESVILLE            GA   0.75 INCH HAIL
05/01/03   LAMAR                          PUBLIC REPORT

0445 PM    BARNESVILLE               GA   0.75 INCH HAIL
05/01/03   LAMAR                          LAW ENFORCEMENT REPORT
Local storm report, May 1, 6:59 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
659 PM EDT THU MAY 01 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    CEDAR GROVE               GA   1.00 INCH HAIL
05/01/03   LAURENS                        PUBLIC REPORT

0415 PM    KNOXVILLE                 GA   0.75 INCH HAIL
05/01/03   CRAWFORD                       REPORTED BY CRAWFORD
                                          SHERIFFS OFFICE.

0425 PM    2N BARNESVILLE            GA   0.75 INCH HAIL
05/01/03   LAMAR                          PUBLIC REPORT

0445 PM    BARNESVILLE               GA   0.75 INCH HAIL
05/01/03   LAMAR                          LAW ENFORCEMENT REPORT

0600 PM    GOLDSBORO                 GA   0.75 INCH HAIL
05/01/03   BLECKLEY                       LAW ENFORCEMENT REPORT

0613 PM    DUDLEY                    GA   1.75 INCH HAIL
05/01/03   LAURENS                        REPORTED BY LAURENS
                                          COUNTY 911.

0620 PM    CHESTER                   GA   WIND DAMAGE
05/01/03   DODGE                          SEVERAL TREES DOWN
Special weather statement, May 1, 7:30 PM EDT, 28 minutes before
GAZ008-009-020000-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
730 PM EDT THU MAY 1 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL IN UNION AND TOWNS
COUNTIES UNTIL 800 PM EDT...

AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER YOUNG HARRIS...MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND LOCALLY HEAVY RAINFALL MAY BE ASSOCIATED WITH
THIS THUNDERSTORM.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, May 1, 7:41 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
741 PM EDT THU MAY 01 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    CEDAR GROVE               GA   1.00 INCH HAIL
05/01/03   LAURENS                        PUBLIC REPORT

0415 PM    KNOXVILLE                 GA   0.75 INCH HAIL
05/01/03   CRAWFORD                       REPORTED BY CRAWFORD
                                          SHERIFFS OFFICE.

0425 PM    2N BARNESVILLE            GA   0.75 INCH HAIL
05/01/03   LAMAR                          PUBLIC REPORT

0445 PM    BARNESVILLE               GA   0.75 INCH HAIL
05/01/03   LAMAR                          LAW ENFORCEMENT REPORT

0600 PM    GOLDSBORO                 GA   0.75 INCH HAIL
05/01/03   BLECKLEY                       LAW ENFORCEMENT REPORT

0613 PM    DUDLEY                    GA   1.75 INCH HAIL
05/01/03   LAURENS                        REPORTED BY LAURENS
                                          COUNTY 911.

0620 PM    CHESTER                   GA   WIND DAMAGE
05/01/03   DODGE                          SEVERAL TREES DOWN

0720 PM    TUCKER                    GA   0.75 INCH HAIL
05/01/03   DEKALB                         PUBLIC REPORT.

0727 PM    LOGANVILLE                GA   1.00 INCH HAIL
05/01/03   WALTON                         PUBLIC REPORT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:01 PM EDTSevere Thunderstorm WarningFFCCrawford29 min
May 1, 4:31 PM EDTSevere Thunderstorm WarningFFCWashington29 min
May 1, 4:40 PM EDTSevere Thunderstorm WarningFFCLamar35 min
May 1, 4:45 PM EDTSevere Thunderstorm WarningFFCWheeler30 min
May 1, 4:59 PM EDTSevere Thunderstorm WarningFFCTelfair31 min
May 1, 5:01 PM EDTSevere Thunderstorm WarningFFCWashington29 min
May 1, 5:47 PM EDTSevere Thunderstorm WarningFFCBleckley, Laurens28 min
May 1, 6:03 PM EDTSevere Thunderstorm WarningFFCDodge27 min
May 1, 6:14 PM EDTSevere Thunderstorm WarningFFCLaurens31 min
May 1, 7:20 PM EDTSevere Thunderstorm WarningFFCWalton25 min
May 1, 7:23 PM EDTSevere Thunderstorm WarningFFCDeKalb37 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.